Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
noonelikesacne

Elevated ALT and AST levels, help please

Recommended Posts

Dear all, I have been on Accutane for 1 month and 9 days. I just got my bloodwork report, which shows that my ALT(Alanine transaminase) is really high. It is 158 iu/L, the normal level should be 0 - 60 iu/L. The AST (Aspartate Aminotransferase) is 33 u/L (normal value is 0 - 15 u/L). However, my cholesterol is normal. Does any one have similar experience? Should I stop my course? I need your help.

Share this post


Link to post
Share on other sites

I have a sort of similar experience, except my levels were too high before I was supposed to start taking Accutane..which was 2 days ago. Oh and she called my cholesterol 'better than textbook'

My ALT was 166, and AST was 148 both up from being in the 20s just four weeks ago. Do you go to your doctor for monthly checks before getting your next prescription? If you do then he/she will decide what to do; stop taking it, lower dosage, etc

Share this post


Link to post
Share on other sites

what is this ALT level and do you know any methods/diets to reduce or keep it constant? Thanks

Share this post


Link to post
Share on other sites
I have a sort of similar experience, except my levels were too high before I was supposed to start taking Accutane..which was 2 days ago. Oh and she called my cholesterol 'better than textbook'

My ALT was 166, and AST was 148 both up from being in the 20s just four weeks ago. Do you go to your doctor for monthly checks before getting your next prescription? If you do then he/she will decide what to do; stop taking it, lower dosage, etc

I had my blood test before taking accutane. My ALT and AST were in the normal range.

My dermatologist asked me if I took any other medicines then I just remember that I took some antibiotic medicine for 4 days (my dentist's prescription). I'm reducing my dosage to 40mg per day and will have another bloodwork two weeks later. Hopefully my ALT/AST elevation was caused by the antibiotic medicine, not accutane.

will keep you posted.

Share this post


Link to post
Share on other sites
what is this ALT level and do you know any methods/diets to reduce or keep it constant? Thanks

ALT is Alanine transaminase, also known as GPT. You will be in danger if your ALT and AST go very high (normally indicate liver damage). If your ALT/AST goes high because of accutane, you may need to redecue your dosage, or even stop it (if the elevation still last after dosage reductoin)

Share this post


Link to post
Share on other sites

Have you drank at all? Even Nyquil? Another medication that you have to watch out for is acetaminophen (tylenol) because this is also metabolized by your liver and adding this or alchohol to your livers "clean-up" list for the day in combo with accutane could potentially cause an elevation. Other possible causes could be a mono infection, I treated three patients today with it so it's going around and is something else to keep in mind, especially if you feel your temp spike or you begin feeling flu-like symptoms. What was the reason for the antibiotics?

Don't worry too much as liver enzymes only rise in acute conditions, so any damage is easily reversible at this stage. Decreasing the dose if you decide to start taking it again would certainly be a good idea. Keep us updated!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×